Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 7, 2017, 1:41 PM PDT for Lassen County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 1:41 PM PDT (20:41 UTC)
- Expired
- Aug 7, 2017, 2:30 PM PDT
- In force
- 49 min
- Issued by
- NWS Reno, NV
County Lassen County, CA
The radar
The Beale AFB radar (KBBX), 146 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
612
WWUS85 KREV 072041
SPSREV
Special Weather Statement
National Weather Service Reno NV
141 PM PDT MON AUG 7 2017
CAZ071-072130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
141 PM PDT MON AUG 7 2017
...Thunderstorms approaching Eagle Lake...
At 135 PM PDT, Doppler radar was tracking thunderstorms just west of
Eagle Lake, moving east at 5 to 10 mph.
Wind gusts to 35 mph and a few cloud to ground lightning strikes are
possible on Eagle Lake between 150 PM and 230 PM as the
thunderstorms move over or near the lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on Eagle Lake, get out of the water. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm!
Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds could cause a rapid increase in wave heights which may
capsize small boats.
&&
LAT...LON 4054 12093 4072 12098 4093 12073 4069 12064
4054 12075
TIME...MOT...LOC 2035Z 258DEG 13KT 4065 12087
$$
SSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:56 AM PDT, 10 hours 45 minutes earlier.
Area forecast discussion, Aug 7, 2:56 AM PDT, 10 hours 45 minutes before
Area Forecast Discussion National Weather Service Reno NV 256 AM PDT Mon Aug 7 2017 .SYNOPSIS... Low pressure stalled over northern California will produce thunderstorms through midweek with heavy rainfall possible. Drier weather returns late in the week through next weekend. Temperatures will remain slightly below average through Wednesday, followed by some warming. && .SHORT TERM... For the next three days, stalled low pressure over northern CA will keep moist and unstable conditions over eastern CA and western NV. This will keep the threat of mainly afternoon and evening thunderstorms in the picture each day, with some storms possibly becoming strong and producing locally heavy rainfall. Lightning strikes were plentiful yesterday and will likely repeat each day (especially Tuesday-Wednesday). Despite the moist conditions, several fire starts from lightning occurred yesterday and grew rapidly, although they have shown signs of easing overnight as humidities have risen substantially. For today, there is a little less risk for flash flooding and severe storms as upper level support is not as robust compared to yesterday. Even though we are not planning to issue a flash flood watch, areas more prone to flooding which received heavy rain yesterday, such as around Pyramid Lake and northward to Gerlach, should remain on higher alert today as a quick burst of heavy rain could lead to additional flooding or mud/rock slides. Storms are most likely to initially form in eastern CA by early afternoon, then spread across western NV later in the afternoon and push mainly into northwest and west central NV during the evening, with weaker showers lingering in these areas overnight. Tuesday and Wednesday could be more active than today in terms of thunderstorm strength and coverage. For Tuesday, model guidance shows improved upper level diffluence over northeast CA and much of western NV. Then on Wednesday, a stronger shortwave rotates around the main low with flow aloft shifting a bit more to the south, providing a larger area of forcing across the eastern Sierra and western NV. This looks to be the final significant round of storms over the region before the low lifts north and weakens. We will continue to keep mention of scattered thunderstorms across most areas both days, and make more specific adjustments on a day to day basis as model guidance is likely to continue showing subtle variations with the location/timing of this low and its associated forcing mechanisms. MJD .LONG TERM...Thursday through Sunday... Few changes made to the long term with the drying trend still forecast for late in the week. A light southwest flow will be left in the wake of the upper low as it slowly pulls away Thursday and Friday. Most storms for Thursday and Friday look to be north of Susanville and Gerlach based on the latest trends. Temperatures will also warm in this pattern and rise a few degrees above average for the weekend. Typical afternoon winds are expected with the zephyr expected to occur beginning mid afternoon each day at typical speeds. Looking ahead, there may be another cool down for next week as the models are trending toward an upper low somewhere off the coast or over the Pacific Northwest. How this evolves will be watched as many scenarios are possible. Of all the possibilities, one that will be most likely to occur would be an increase in wind along with cooler temperatures. Wallmann && .AVIATION... Scattered thunderstorms are expected through Tuesday with the best coverage this afternoon north of I-80. This would leave most terminals on the edge of the best coverage. KTVL/KMMH will be 25% chance while KTRK-KCXP-KRNO will have a 30-40% of seeing a storm. The main threat will be heavy rain, but hail around 1/2" in diameter and wind gusts to 40 kts are also possible. Peak period for storms at the main terminals is 21-01Z and 00-04Z for the terminals along Highway 95 (KLOL-KNFL-KHTH). Wallmann && .FIRE WEATHER... Scattered wet storms are expected again today and Tuesday with most storms producing 1/4 to 1/2" and locally heavier amounts. However, even though the storms are wet, a few strikes remain possible outside the rather large cores. As we saw yesterday, with the heavy fine fuel loads, fires will still be possible and capable of rapid rates of spread due to outflow winds. Wallmann && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 7, 1:41 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
141 PM PDT MON AUG 7 2017
CAZ071-072130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
141 PM PDT MON AUG 7 2017
...Thunderstorms approaching Eagle Lake...
At 135 PM PDT, Doppler radar was tracking thunderstorms just west of
Eagle Lake, moving east at 5 to 10 mph.
Wind gusts to 35 mph and a few cloud to ground lightning strikes are
possible on Eagle Lake between 150 PM and 230 PM as the
thunderstorms move over or near the lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on Eagle Lake, get out of the water. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm!
Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds could cause a rapid increase in wave heights which may
capsize small boats.
&&
LAT...LON 4054 12093 4072 12098 4093 12073 4069 12064
4054 12075
TIME...MOT...LOC 2035Z 258DEG 13KT 4065 12087
SSThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:27 PM PDT | Special Weather Statement | REV | Douglas, Storey | 78 min |
| Aug 6, 5:31 PM PDT | Special Weather Statement | REV | Sierra | 44 min |
| Aug 6, 5:56 PM PDT | Special Weather Statement | REV | Plumas | 64 min |
| Aug 7, 4:46 PM PDT | Flash Flood Warning | REV | Nevada, Sierra | 119 min |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.